"Burning the lung": Mayo Clinic doctors say vaping-related injuries are like breathing toxic fumes

JACKSONVILLE, Fla. — Vaping-related injuries resemble chemical burns; that’s according to a new study by doctors at the Mayo Clinic.

The study was published in the New England Journal of Medicine on Wednesday.

On Friday, Action News Jax spoke exclusively to one of the doctors who studied lung tissue samples from 17 patients, two of whom died.

TRENDING: 

Images show the lung tissue from people who suffered vaping-related injuries, including one person from Florida.

A local Mayo Clinic pulmonologist, Dr. Isabel Mira, helped conduct the study that was published by the New England Journal of Medicine.

“It’s kind of burning the lung. It’s producing this reaction that is similar to any other exposure to toxic fumes,” said Mira.

It was the first study to look at biopsies of patients with vaping-related injuries.

Dr. Mira said 70 percent of the cases were mixing cannabinoid products.

“We don’t know if the mix is part of the problem, or the product that they use for the mix or the oils,” said Mira.

Action News Jax spoke to a local smoke shop that blames the unregulated black market for the problems.

Josh Weeks, who manages Smoke City on Beach Boulevard, said people are buying small cartridges off the street and inhaling the unknown product.

“A lot of those things can be cut with different things like Vitamin E acetate and those chemicals can be very disturbing to the lungs,” said Weeks.

STAY UPDATED: Download the Action News Jax app for live updates on breaking stories

Download WJAX Apps

Weeks urges his customers to buy products only from a known source.

“I let them know that all our products are regulated; everything that we have has been tested,” said Weeks.

Dr. Mira said it’s still unclear exactly what is causing the lung injuries.

“We don’t know how many of these cases will develop chronic disease, so we need to follow the patients and see what happens,” said Mira.

She said she’s most worried about the long-term effects.